Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

May 13, 1996Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 1996, 7:00 PM CDT for Scurry County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1996, 7:00 PM CDT (00:00 UTC)
Expired
May 13, 1996, 7:50 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:18 PM CDTHail 0.75Ira, TX
May 13, 7:40 PM CDTHail 1.75Snyder, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4119 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 132359
SVRMAF
TXC415-140050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
700 PM CDT MON MAY 13 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...SCURRY COUNTY
 
AT 659 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 25 MILES NORTHEAST OF BIG SPRING OR 11 MILES
SOUTHWEST OF IRA MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

$$

PENDERGRAST/EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 13, 2:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT MON MAY 13 1996

ANALYSIS OF LATEST WV LOOP (THANKS TO LBB TEAM) SHOWS SHORT WAVE
VORT MAX MOVING THROUGH AZ. BELIEVE THIS FEATURE WILL INFLUENCE TRW
ACTIVITY FOR SOME OF WESTERN ZONES THIS PM. EXTREME AFTERNOON
TEMPERATURES HAVE ALREADY PRODUCED ISOLATED TRW ACTIVITY IN REEVES
AND PECOS COUNTIES. ALTHOUGH TIMING OF MAX HEATING AND SHORT WAVE
APPROACHING IS NOT THE BEST...BELIEVE A CHANCE FOR ISOLATED TRWS
STILL EXISTS. SUGGEST INCLUDING TRW WORDING FOR THIS AFTERNOON AND
EVENING FOR ZONES SOUTH AND WEST OF PECOS RIVER.

NO GRIDDS DATA AVAILABLE FROM SRH...NOT SURE WHY? HOWEVER...BELIEVE
INTERACTION BETWEEN APPROACHING SHORT WAVE AND SURFACE TROF WILL
PRODUCE POPS.

AS FOR TEMPERATURES...BELIEVE DEWPOINTS WILL REMAIN RELATIVELY
UNCHANGED OVER MOST OF PERMIAN BASIN. THUS...GUIDANCE APPEARS
RESONABLE WITH LOWS TONIGHT FOR MAF IN THE MID 60S RANGE.

AS FOR WINDS...BELIEVE PREVIOUS PACKAGE LOOKS GOOD.

THANKS TO LBB FOR COORDINATION.

CNM 63 10
MAF 64  0
MRF 57 10
P07 69  0

HUBER

In the hours before

Special weather statement, May 13, 1:44 PM CDT, 5 hours 16 minutes before
TXZ075-079-081-132145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
141 PM CDT MON MAY 13 1996

...RECORD MAY HEAT WILL AFFECT MUCH OF SOUTHWEST TEXAS TODAY...

A STRONG UPPER LEVEL DOME OF HIGH PRESSURE HAS MOVED OVER THE AREA
AND IS PRODUCING VERY HIGH TEMPERATURES. WEATHER OBSERVATIONS AT 1
PM CDT RECORDED TEMPERATURES AT FORT STOCKTON OF 102 DEGREES.
ALSO...AT 12 PM MDT TEMPERATURE READING WERE 104 DEGREES AT
PRESIDIO.

AFTERNOON TEMPERATURES WILL EXCEED 105 DEGREES ACROSS SOUTHWEST
TEXAS WHICH IS EXTREMELY WARM FOR THE MONTH OF MAY. PROLONGED
EXPOSURE OR PHYSICAL ACTIVITY DURING SUCH TEMPERATURE EXTREMES CAN
BE HAZARDOUS LEADING TO A RISK OF SUNSTROKE...HEAT CRAMPS...OR HEAT
EXHAUSTION.

ELDERLY...SICK AND YOUNG PERSONS ARE PARTICULARLY SUSCEPTIBLE TO
THESE TEMPERATURE EXTREMES. DRINK PLENTY OF LIQUIDS...USE EXTREME
CAUTION...AND LIMIT STRENUOUS ACTIVITIES. INDIVIDUALS AT RISK SHOULD
STAY IN THE COOLEST AVAILABLE PLACE...NOT NECESSARILY INDOORS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 PM CDTSevere Thunderstorm WarningMAFBorden49 min
May 13, 7:49 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 14, 1:50 AM CDTSevere Thunderstorm WarningMAFPecos60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.